Washington, 2007

Heavy Snow in Washington, November 26 to 27, 2007

November 26 to 27, 2007 · NWS OTX · 1 event in 1 county or zone

Heavy snow fell over the mountains of northeast Washington. Five to seven inches of accumulation was reported in Metaline Falls.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy snow fell over the mountains of northeast Washington. Five to seven inches of accumulation was reported in Metaline Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 26, 4:06 PM PST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 26, 4:06 PM PST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
406 PM PST MON NOV 26 2007

.SYNOPSIS...
WINTER WILL ARRIVE THIS WEEK WITH A SERIES OF COLD PACIFIC STORM
SYSTEMS. THE FIRST STORM WILL BRING WIDESPREAD MODERATE TO HEAVY
SNOW ACCUMULATIONS TONIGHT...WITH ANOTHER WINTER STORM DUE
WEDNESDAY NIGHT AND THURSDAY.

&&

DISCUSSION...
TONIGHT THROUGH TUESDAY...SATELLITE INDICATES A LARGE AND MOIST
PACIFIC STORM SYSTEM MOVING ASHORE ONTO THE NORTHWEST PACIFIC
COAST THIS AFTERNOON. LATEST MODELS ARE IN REASONABLY GOOD
AGREEMENT REGARDING THE NATURE AND EVOLUTION OF WHAT WILL LIKELY
BE THE FIRST SIGNIFICANT SNOW PRODUCING STORM FOR THE POPULATED
REGIONS OF THE FORECAST AREA.

THE DETAILS ARE DIFFICULT TO PICK OFF OF THE SATELLITE
IMAGERY...BUT CURRENTLY A MODERATELY STRONG SURFACE LOW IS MOVING
INTO VANCOUVER ISLE WITH THE APPENDING COLD FRONT TRAILING SOUTH
ALONG THE PACIFIC COAST. THIS LOW WILL OCCLUDE OVERNIGHT OVER THE
NORTH CASCADES...WITH ANOTHER STRONGER LOW DEVELOPING UNDER THE
UPPER TROUGH DYNAMIC SUPPORT OVER NORTHERN MONTANA BY MORNING.
THIS WILL PLACE THE NORTHERN TIER OF ZONES UNDER SUSTAINED
DYNAMICALLY SUPPORTED SNOW FALL THROUGH MOST OF THE NIGHT.
CONFIDENCE IS HIGH FOR HEAVY SNOW CRITERIA TO BE MET OVER THE
MOUNTAIN ZONES NORTH OF THE COLUMBIA BASIN DUE TO THIS STORM
TRACK.

OVER THE COLUMBIA BASIN ZONES...WHILE SOUTH OF THE SURFACE LOW
TRACK...STRONG LIFT ALONG THE TRAILING COLD FRONT AS WELL AS
OROGRAPHIC ASCENT UP THE EAST BASIN RISE WILL ALLOW A STRONG BURST
OF MODERATE TO HEAVY SNOW FALL RATES FOR A FEW HOURS LATE THIS
EVENING THROUGH THE OVERNIGHT HOURS. THIS MAY ALLOW ACHIEVEMENT OF
MINIMAL HEAVY SNOW CRITERIA (4 INCHES) TO BE MET OVER SPOKANE...BUT
CONFIDENCE IS NOT GREAT DUE TO THE RELATIVELY SHORT DURATION OF
THE HEAVY PRECIPITATION PERIOD. THUS WILL KEEP THE SPOKANE REGION
UNDER AN ADVISORY WHERE THERE IS HIGH CONFIDENCE OF A SOLID 2 TO 4
INCHES WITH THE FRONTAL BAND. AN ADDITIONAL OROGRAPHICALLY INDUCED
1 TO 3 INCHES ON TOP OF THIS IN THE COEUR DALENE REGION MANDATES
KEEPING THE WARNING GOING THERE. OVER THE PALOUSE...FARTHER FROM
THE UPPER DYNAMIC SUPPORT...AN ADVISORY CRITERIA 2 TO 3 INCHES IS
PROBABLE...AGAIN WITH AN EXTRA 1 TO 3 INCHES OVER THE HIGHER IDAHO
PALOUSE. IN THE DEEP BASIN TUCKED AGAINST THE CASCADES...A BRIEF
PERIOD OF PRE- FRONTAL UPSLOPE INTO THE CASCADES WILL LIKELY
PRODUCE A FEW HOURS OF LIGHT SNOW WITH MINOR SUB-ADVISORY
AMOUNTS...EXCEPT IN THE OKANOGAN VALLEY WHERE 2 TO 4 INCHES IS
MORE LIKELY DUE TO AN EXTENDED PERIOD OF PRECIPITATION MUCH CLOSER
TO THE FILLING OLD SURFACE LOW. THUS THE EXISTING SLEW OF WINTER
WEATHER HIGHLIGHTS WILL BE TINKERED AND REFINED TO INCLUDE NEW
ADVISORIES FOR THE OKANOGAN VALLEY AND HIGHLANDS AS WELL AS THE
BLUE MOUNTAINS.

ON TUESDAY STEADY SNOW WILL TAPER OFF EARLY IN THE
MORNING...EXCEPT FOR CONTINUING OROGRAPHICALLY INDUCED HEAVY SNOW
SHOWERS IN THE IDAHO PANHANDLE MOUNTAINS. HOWEVER...THE REGION
WILL BE UNDER THE COLD POOL ALOFT OF THE PARENT TROUGH THUS
CREATING A RISK OF HIT AND MISS SNOW SHOWERS OVER THE EASTERN
THIRD OF THE FORECAST AREA ANY OF WHICH COULD LAY DOWN ANOTHER
INCH OR SO DURING THE DAY. CYCLOGENESIS EAST OF THE DIVIDE WILL
ALSO PRODUCE A MODERATELY STRONG PRESSURE GRADIENT PROMOTING
BREEZY CONDITIONS WHICH WILL ADD THE THREAT OF BLOWING AND
DRIFTING FRESH SNOW IN EXPOSED AREAS. WITH THIS WELL MIXED
ATMOSPHERE...THERE IS A POSSIBILITY ADIABATIC COMPRESSION WILL
ALLOW MANY VALLEY LOCATIONS TO TOP THE FREEZING MARK FOR HIGH
TEMPERATURES. /FUGAZZI

WEDNESDAY AND THURSDAY...A SECOND POTENTIALLY SIGNIFICANT WINTER STORM
WILL ARRIVE WEDNESDAY AFTERNOON AND LINGER THROUGH THURSDAY. THE
MODELS ARE IN FAIR AGREEMENT WITH THE TIMING AND THE TRACK OF THE
SYSTEM THAT IS CURRENTLY NORTHWEST OF HAWAII. THE 12Z RUNS OF ECMWF
AND NAM ARE SLIGHTLY MORE AMPLIFIED WITH THE 500MB TROUGH BY
12Z...BUT ALL THE MODELS FORECAST THE FORMATION OF A SURFACE LOW
ON THE OCCLUSION NEAR THE MOUTH OF THE COLUMBIA RIVER BETWEEN 00Z
AND 06Z THURSDAY. THIS SECONDARY LOW IS FORECAST TO TRACK ACROSS
THE PALOUSE BEFORE SHEARING OUT THURSDAY EVENING. THERE IS A
SCATTERING OF DIFFERENT SURFACE LOW TRACKS FROM THE 12Z GFS
ENSEMBLES...BUT THE MAJORITY AGREE THAT THE LOW WILL TRACK ROUGHLY
ALONG THE OREGON/WASHINGTON BORDER. AT THIS TIME IT APPEARS THAT
MUCH OF CENTRAL AND EASTERN WASHINGTON WILL UNDERGO A 6 TO 12 HOUR
PERIOD OF STRONG ISENTROPIC LIFT WITH BETWEEN MIXING RATIOS
BETWEEN 2 AND 3 G/KG IN THE DENDRITIC LAYER. DURING THE INITIAL
SURGE (00Z-06Z) THE OPERATIONAL GFS ADVERTISES A COUPLED JET AT
250MB. ALL OF THESE PARAMETERS POINT TOWARD A POTENTIALLY HEAVY
SNOW EVENT ALONG AND SOUTH OF HIGHWAY 2. PRELIMINARY QPF ESTIMATES
FROM THE GFS AND NAM POINT TOWARD THE POTENTIAL FOR 4 TO 7 INCHES
OF SNOW FROM RITZVILLE TO PULLMAN...WITH HEAVY SNOW WARNING
AMOUNTS AS FAR NORTH AS SPOKANE AND COEUR DALENE. THE MOUNTAINS
OF THE IDAHO PANHANDLE MAY RECEIVE MORE...BUT AT THIS POINT THIS
STRONGLY ISENTROPIC EVENT WILL PROBABLY SPREAD THE SNOW FAIRLY
EVENLY BETWEEN MOUNTAINS AND LOWLANDS. WINTER WEATHER HIGHLIGHTS
WILL LIKELY BE ISSUED AFTER THE PASSAGE OF MONDAY NIGHTS SNOW
STORM. /GKOCH

FRIDAY THROUGH MONDAY...LONGWAVE PATTERN MAKES SOME VERY INTERESTING
CHANGES DURING THIS TIME INTERVAL. FRIDAY STARTS OUT WITH A LARGE
LONGWAVE RIDGE STILL MAINTAINED OFF THE COAST THAT IS PINCHED UP AND
NARROWED AS IT REACHES NORTHWARD TO ALASKA...AND DIRECTLY IMPINGED
UPON ITS EAST SIDE IS A LARGE LONGWAVE TROF WHICH ENCOMPASSES JUST
ABOUT ALL OF CANADA AND EXTENDS SOUTHWARD THROUGH ENOUGH OF THE
CONUS TO SQUASH THE 500MB HEIGHT FIELD INTO A FLAT ZONAL FLOW THERE
FOR QUITE A SPELL. THIS SET UP OPENS THE DOOR FOR COOLER...BUT NOT
QUITE ARCTIC...CANADIAN AIR TO MIGRATE SOUTHWEST AND INTO EASTERN
WASHINGTON AND NORTHERN IDAHO IF SOME OTHER CONDITIONS ARE MET...
MAINLY THE COOL AIRMASS HAS TO BE DEEP ENOUGH TO SPILL OVER THE
HIGHER MOUNTAINOUS TERRAIN OF EASTERN WASHINGTON AND NORTHERN IDAHO
WHICH ACTS AS A PRETTY GOOD BARRIER AGAINST IT WITH THE EXCEPTION OF
THE LARGER NORTH/SOUTH ORIENTED VALLEYS SUCH AS THE OKANOGAN VALLEY
AND THE PURCELL TRENCH. SHORTWAVES TRAVELING SOUTHWARD IN THIS FLOW
THAT MAY DROP DOWN AND IMPACT EASTERN WASHINGTON AND NORTHERN IDAHO
TYPICALLY DO NOT HAVE A SIGNIFICANT ENOUGH TAP INTO MOISTURE TO ALLOW
FOR HIGHLIGHT-ABLE SNOWFALL AMOUNTS...BUT THEN AGAIN THIS IS A
TRAJECTORY THAT WOULD FAVOR LOCATIONS SOUTH OF PULLMAN DOWN TO THE
CAMAS PRAIRIE AND NEAR LEWISTON AREA WITH PROLONGED CONVECTIVE
SNOWFALL...THAT IS IF SHORTWAVES DO UTILIZE THIS PATH AND HAVE
ENOUGH STRENGTH. WITH THIS SETUP IN MIND TEMPERATURES SHOW A COOLING
TREND...NOT DRASTIC...INTO AT LEAST SATURDAY. FOR SUNDAY AND
BEYOND MODELS ARE STARTING TO SHOW SOME UNIQUE SOLUTIONS AND
ARE FORCING SOME TYPE OF CHANGE WITH EITHER A LARGE SHORTWAVE WITH
GOOD TAP INTO SUBTROPICAL MOISTURE UNDERCUTTING THE RIDGE AND
OVERRUNNING THE COLD AIR IN PLACE (THIS WOULD BE THE OLD 12Z ECMWF)
WHILE OTHER RUNS DELAY THE ONSET OF THIS SYSTEM PAST MONDAY AND/OR
PASS IT FURTHER SOUTH AND AWAY FROM THE AREA...TO ACCOMMODATE THE
VARIABILITY HAVE DECIDED TO SHOW A SLIGHT WARMING TREND
SUNDAY/MONDAY AND HELD OFF ON INCREASE OF POPS TO ACCOMMODATE ANY
STORM APPROACH VIA AN UNDERCUT OF THE RIDGE UNTIL MONDAY NIGHT.
/PELATTI

AVIATION...
A STRONG FRONT WILL MOVE INLAND TONIGHT...AND ALREADY LIGHT SNOW
IS CROSSING THE CASCADES ATTM. THIS SNOW WILL OVERTAKE THE REST
OF THE REGION OVERNIGHT...INITIALLY BREAKING UP THE LOW STRATUS
CEILINGS CURRENTLY OVER A SIGNIFICANT AREA OF ERN WA/N ID...BUT
EVENTUALLY PRODUCING LOWERING VSBYS AND CEILINGS ONCE AGAIN AS THE
SNOW INCREASES IN INTENSITY. ONCE THIS HEAVIER SNOW DEVEOPS...LIFR
CIGS AND VSBYS WILL BE COMMON...WITH THE HIGHEST THREAT AT THE
SPOKANE AREA TAFS. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        26  35  19  31  25  30 / 100  50  10  30  80  60
COEUR DALENE  28  34  20  31  25  31 / 100  60  10  30  60  60
PULLMAN        30  36  21  33  28  30 / 100  60  10  10  80  70
LEWISTON       32  39  24  37  30  35 /  80  50  20  10  70  80
COLVILLE       26  36  20  30  23  31 / 100  60  10  30  50  40
SANDPOINT      26  33  20  29  24  30 / 100  60  20  20  50  50
KELLOGG        27  31  25  28  26  29 / 100  70  40  20  60  70
MOSES LAKE     26  39  19  34  27  33 /  80  20  10  20  80  50
WENATCHEE      28  38  22  35  29  34 /  80  20  10  20  70  40
OMAK           26  36  17  31  23  33 /  80  30   0  30  60  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST TUESDAY FOR
     LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

     HEAVY SNOW WARNING FROM 7 PM THIS EVENING TO 10 AM PST TUESDAY
     FOR IDAHO PALOUSE.

     HEAVY SNOW WARNING FROM 7 PM THIS EVENING TO 10 AM PST TUESDAY
     FOR COEUR DALENE AREA.

     HEAVY SNOW WARNING UNTIL 12 PM PST TUESDAY FOR NORTHERN
     PANHANDLE.

     HEAVY SNOW WARNING FROM 7 PM THIS EVENING TO 4 PM PST TUESDAY
     FOR CENTRAL PANHANDLE MOUNTAINS.

WA...SNOW ADVISORY UNTIL 6 AM PST TUESDAY BELOW 3000 FEET FOR
     OKANOGAN HIGHLANDS.

     SNOW ADVISORY UNTIL 6 AM PST TUESDAY FOR OKANOGAN VALLEY.

     SNOW ADVISORY FROM 7 PM THIS EVENING TO 10 AM PST TUESDAY FOR
     SPOKANE AREA...WASHINGTON PALOUSE.

     SNOW ADVISORY FROM 7 PM THIS EVENING TO 12 PM PST TUESDAY FOR
     NORTHEAST BLUE MOUNTAINS.

     HEAVY SNOW WARNING UNTIL 6 AM PST TUESDAY FOR NORTHEAST
     MOUNTAINS.

&&
Hazardous weather outlook, Nov 26, 3:53 PM PST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
353 PM PST MON NOV 26 2007

IDZ001>004-027-WAZ031-033-036>038-043-280000-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
PLUMMER...POTLATCH...GENESEE...KELLOGG...ST. MARIES...PINEHURST...
OSBURN...WALLACE...MULLAN...KAMIAH...CRAIGMONT...NEZPERCE...
WINCHESTER...ANATONE...PEOLA...PULLMAN...COLFAX...ROSALIA...
LA CROSSE...SPOKANE...CHENEY...DAVENPORT...ROCKFORD...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
NESPELEM
353 PM PST MON NOV 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   HEAVY SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
     PST TUESDAY FOR CENTRAL PANHANDLE MOUNTAINS
   SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST
     TUESDAY FOR WASHINGTON PALOUSE...SPOKANE AREA
   HEAVY SNOW WARNING IN EFFECT UNTIL 6 AM PST TUESDAY FOR
     NORTHEAST MOUNTAINS
   SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
     TUESDAY FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES
   HEAVY SNOW WARNING IN EFFECT UNTIL 12 PM PST TUESDAY FOR
     NORTH IDAHO PANHANDLE
   HEAVY SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
     PST TUESDAY FOR COEUR D ALENE AREA...IDAHO PALOUSE
   SNOW ADVISORY IN EFFECT UNTIL 6 AM PST TUESDAY BELOW 3000
     FEET FOR OKANOGAN HIGHLANDS
   SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 12 PM PST
     TUESDAY FOR NORTHEAST BLUE MOUNTAINS
   SNOW ADVISORY IN EFFECT UNTIL 6 AM PST TUESDAY FOR OKANOGAN
     VALLEY

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TONIGHT

A WINTER STORM SYSTEM WILL MOVE THROUGH THE AREA OVERNIGHT
BRINGING SIGNIFICANT SNOW TO THE AREA BY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER MOIST AND COLD PACIFIC STORM SYSTEM WILL TRACK THROUGH
THE REGION WEDNESDAY NIGHT OR THURSDAY. MODERATE TO HEAVY SNOW
ACCUMULATIONS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.

IDZ026-WAZ032-034-035-041-042-044-280000-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...
RITZVILLE...GRAND COULEE...ODESSA...WILBUR...COULEE CITY...
WENATCHEE...CHELAN...ENTIAT...CASHMERE...LEAVENWORTH...MAZAMA...
TWISP...WINTHROP...STEHEKIN...CONCONULLY...WATERVILLE...MANSFIELD
353 PM PST MON NOV 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

A WINTER STORM SYSTEM WILL MOVE THROUGH THE REGION
TONIGHT...BRINGING SNOW TO THE AREA. HEAVY ACCUMULATIONS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER MOIST AND COLD PACIFIC STORM SYSTEM WILL TRACK THROUGH
THE REGION WEDNESDAY NIGHT OR THURSDAY. MODERATE TO HEAVY SNOW
ACCUMULATIONS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
November 26, 6:00 PM PST to November 27, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65378.